“Our case-report study observed that quetiapine was effective at decreasing irritability, reducing psychological distress, and improving sleep in patients with MS who experienced psychosis symptoms compared with patients who received no treatment. This has changed our practice as we now counsel all patients about the potential side effect of steroid-induced psychosis and discuss treatment options,” said Olinka Hrebicek, MD, medical director of Vancouver Island Multiple Sclerosis Clinic in Victoria, B.C., who was scheduled to present the study findings at the 2021 Annual Meeting of the Consortium of Multiple Sclerosis Centers (CMSC).
According to Hrebicek, who spoke in an interview, nursing staff and neurologists at the Canadian clinic had typically attributed symptoms such as irritability, anger, insomnia, and psychological distress to the stress of experiencing a relapse. The treatment often was a prescription for a benzodiazepine or zopiclone.
In fact, she and colleagues wrote in their report, psychosis following treatment with high-dose corticosteroids for MS may be underreported.
“The purpose of the study was to determine whether quetiapine was effective for treating symptoms of steroid-induced psychosis in patients with MS,” study coauthor and clinic research assistant Niall Murphy said in an interview. “We also wanted to highlight the importance of looking for symptoms of steroid-induced psychosis as this is likely not the primary concern when treating patients for a relapse. In addition, nurses and neurologists may have less experience with the spectrum of clinical symptoms of psychosis than psychiatrists.”
For the case review, researchers examined 10 reports (8 female) of patients who had signs of psychiatric distress after treatment with steroids. Eight of the patients were treated with quetiapine (six female, two male).
All those who took quetiapine experienced benefits, while the two others didn’t improve.
Commenting on the study, E. Sherwood Brown, MD, PhD, MBA, professor of psychiatry at the University of Texas Southwestern Medical Center, Dallas, said in an interview that psychosis may not appear as expected in patients who develop it as a result of corticosteroid use. “Typically, psychosis refers to delusions, hallucinations, or disorganized thought processes. However, with corticosteroids severe mood and cognitive changes [for example, delirium] are also often included in the definition. Mild mood and memory changes appear to be fairly common with prescription corticosteroids. More severe symptoms are less common.”
Higher doses of corticosteroids – like those used in MS – boost the risk of psychosis, said Brown, who was not involved in the study.
As for quetiapine, Brown said it could be a good treatment option. “The use of quetiapine, a drug approved for schizophrenia and mania, is consistent with the idea suggested in the literature that the symptoms with corticosteroids tend to be similar to those of bipolar disorder and that they respond to medications for bipolar disorder,” he said. “A potential concern is that both corticosteroids and quetiapine can cause weight gain. However, this may not be a major problem with a brief course of the corticosteroids. It would be great to see a randomized, controlled trial.”
In British Columbia, the Victoria clinic has changed policy as a result of the analysis, Hrebicek said. “Nurses and physicians now ask more specific questions to decide if patients are experiencing symptoms of steroid-induced psychosis and whether they should be treated with an antipsychotic medication.”
And now, report coauthor Murphy said, “our clinic proactively offers patients a prescription for quetiapine that they can fill if they are experiencing symptoms of steroid psychosis.”
Brown supported the new policy of alerting patients to the psychosis risk. “Counseling patients about common side effects is a good idea,” he said. “I have seen data suggesting that patients may be hesitant to report psychiatric symptoms with corticosteroids to their physicians. Letting them know about the potential for these kinds of side effects might make them more forthcoming in reporting this side effect.”
No study funding is reported. The study authors reported no disclosures. Brown has a National Institutes of Health grant for studying the effect of corticosteroids on the brain.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.